If You've Taken Tylenol With These Common OTC Meds, Get Your Liver Checked

Taking these meds together can up your risk of an accidental overdose.

Tylenol can be a lifesaver when you're feeling under the weather, yet experts warn that if you combine it with another common over-the-counter (OTC) medication it can do more harm than good. Doctors are sounding the alarm about pairing the pain reliever with a medication that you might reach for when a cold or flu strikes. When taken together, they can cause serious side effects—including potentially fatal liver damage. Read on to find out which popular OTC drug you should never combine with Tylenol, and how to protect yourself from an accidental overdose.

RELATED: Never Take These 2 Common OTC Medications at Once, Experts Warn.

If you take Tylenol and cold medicine together, get your liver checked.

Doctor talking to male patient
Shutterstock

If you've got a bad cold, doubling down on medication may seem like a quick fix. But experts warn there are two OTC medications that you should never combine: Tylenol and multi-symptom cold medicines such as NyQuil. These two types of medication have one key active ingredient in common: acetaminophen. By taking both at once, you may effectively double the safe dose, putting you at risk of accidental overdose.

The National Library of Medicine, a branch of the U.S. Department of Health and Human Services, advises that you should "stop taking your medication and call your doctor right away if you think you have taken too much acetaminophen, even if you feel well." Symptoms of having taken too much acetaminophen include nausea, vomiting, loss of appetite, sweating fatigue, jaundice in the skin or eyes, upper-right quadrant abdominal pain, and flu-like symptoms. Consult your doctor if you're unsure whether these are side effects of medication or symptoms of your initial illness.

RELATED: If You Do This Common Thing With Your Pills, Have Your Liver Checked Now.

This problem is surprisingly common among consumers.

lady lying in bed with laptop and smiling while holding pill and glass of water
iStock

According to a 2015 study published in the Journal of Public Policy and Marketing (JPPM), many consumers mix and match medications, leading to dangerous double dosing. The study investigated "whether the consumers utilized the active ingredients listed on the package and recognized the risks of double dosing when using two drugs with the same active ingredient," and found that "both novice and expert consumers used the active ingredients to assess drug similarity, indicating that the information was accessible." However, they did notice one major disparity between patients and doctors. "Only medically trained experts used this information to assess the risks of taking two drugs concurrently, indicating that they understood its diagnosticity or relevancy," the team said.

Here's how much is too much, according to experts.

Woman taking magnesium pills out of a bottle. Close up.
iStock

When it comes to acetaminophen, it's considered risky to exceed a daily upper limit of 4g (or 4,000mg), Jesse R. Catlin, PhD, a lead author for the JPPM study, told Prevention. Doing so can lead to "liver damage that can ultimately require transplantation or even kill you," reports the magazine. Their experts add that you're at highest risk of overdose if you take 7g or more per day, though taking any amount more than the recommended amount for even one day can lead to side effects in liver function.

Still, many consumers erroneously assume that because a medication does not require a prescription, it can have no adverse effects. "Novices' failure to view double dosing as risky suggests that they might hold a naive belief that OTC drugs are relatively risk free," the study says.

For more health news sent directly to your inbox, sign up for our daily newsletter.

Here's how to avoid a problem.

person vitamin shopping
Shutterstock/Tero Vesalainen

When you're in need of relief from your symptoms, it's still safe to take an OTC medication—but you'll want to refrain from combining drugs with the same active ingredient. Experts say the key to avoiding an accidental double dose is to learn all of the names for the active ingredient in your medication, then comparing the labels side by side.

In the case of acetaminophen, for example, the label may list "APAP, AC, Acetaminophen, Acetaminoph, Acetaminop, Acetamin, or Acetam," says the National Library of Medicine. More broadly, it may be billed on the packaging as a pain reliever or fever reducer. If you notice both labels reference the same ingredient, consult with your doctor or pharmacist about which one medication might better address your symptoms. "To be sure that you take acetaminophen safely, you should not take more than one product that contains acetaminophen at a time," recommends the NLM.

RELATED: Never Drink a Lot of This With Tylenol, Study Says—and No, It's Not Alcohol.

Lauren Gray
Lauren Gray is a New York-based writer, editor, and consultant. Read more
Filed Under